Open Access

Actions of finite groups and smooth functions on surfaces


Let $f:M\to \mathbb{R}$ be a Morse function on a smooth closed surface, $V$ be a connected component of some critical level of $f$, and $\mathcal{E}_V$ be its atom. Let also $\mathcal{S}(f)$ be a stabilizer of the function $f$ under the right action of the group of diffeomorphisms $\mathrm{Diff}(M)$ on the space of smooth functions on $M,$ and $\mathcal{S}_V(f) = \{h\in\mathcal{S}(f)\,| h(V) = V\}.$ The group $\mathcal{S}_V(f)$ acts on the set $\pi_0\partial \mathcal{E}_V$ of connected components of the boundary of $\mathcal{E}_V.$ Therefore we have a homomorphism $\phi:\mathcal{S}(f)\to \mathrm{Aut}(\pi_0\partial \mathcal{E}_V)$. Let also $G = \phi(\mathcal{S}(f))$ be the image of $\mathcal{S}(f)$ in $\mathrm{Aut}(\pi_0\partial \mathcal{E}_V).$ Suppose that the inclusion $\partial \mathcal{E}_V\subset M\setminus V$ induces a bijection $\pi_0 \partial \mathcal{E}_V\to\pi_0(M\setminus V).$ Let $H$ be a subgroup of $G.$ We present a sufficient condition for existence of a section $s:H\to \mathcal{S}_V(f)$ of the homomorphism $\phi,$ so, the action of $H$ on $\partial \mathcal{E}_V$ lifts to the $H$-action on $M$ by $f$-preserving diffeomorphisms of $M$. This result holds for a larger class of smooth functions $f:M\to \mathbb{R}$ having the following property: for each critical point $z$ of $f$ the germ of $f$ at $z$ is smoothly equivalent to a homogeneous polynomial $\mathbb{R}^2\to \mathbb{R}$ without multiple linear factors.

Key words: Diffeomorphism, Morse function.

Full Text

Article Information

TitleActions of finite groups and smooth functions on surfaces
SourceMethods Funct. Anal. Topology, Vol. 22 (2016), no. 3, 210-219
MathSciNet MR3554649
zbMATH 06742107
MilestonesReceived 20/05/2016
CopyrightThe Author(s) 2016 (CC BY-SA)

Authors Information

Bohdan Feshchenko
Institute of Mathematics, National Academy of Sciences of Ukraine, 3 Tereshchenkivs’ka, Kyiv, 01601, Ukraine

Google Scholar Metrics

Citing articles in Google Scholar
Similar articles in Google Scholar

Export article

Save to Mendeley

Citation Example

Bohdan Feshchenko, Actions of finite groups and smooth functions on surfaces, Methods Funct. Anal. Topology 22 (2016), no. 3, 210-219.


@article {MFAT883,
    AUTHOR = {Feshchenko, Bohdan},
     TITLE = {Actions of finite groups and smooth functions on surfaces},
   JOURNAL = {Methods Funct. Anal. Topology},
  FJOURNAL = {Methods of Functional Analysis and Topology},
    VOLUME = {22},
      YEAR = {2016},
    NUMBER = {3},
     PAGES = {210-219},
      ISSN = {1029-3531},
  MRNUMBER = {MR3554649},
 ZBLNUMBER = {06742107},
       URL = {},


  1. A. V. Bolsinov and A. T. Fomenko, Some actual unsolved problems in topology of integrable Hamiltonian systems, Topological classification in theory of Hamiltonian systems, Factorial, 1999, pp. 5-23.
  2. Yu. Brailov, Algebraic properties of symmetries of atoms, Topological classification in theory of Hamiltonian systems, Factorial, 1999, pp. 24-40.
  3. Yu. A. Brailov and E. A. Kudryavtseva, Stable topological nonconjugacy of Hamiltonian systems on two-dimensional surfaces, Moscow Univ. Math. Bull. 54 (1999), no. 2, 20-27.  MathSciNet
  4. E. N. Dancer, Degenerate critical points, homotopy indices and Morse inequalities, J. Reine Angew. Math. 350 (1984), 1-22.  MathSciNet CrossRef
  5. E. A. Kudryavtseva, Realization of smooth functions on surfaces as height functions, Mat. Sb. 190 (1999), no. 3, 29-88.  MathSciNet CrossRef
  6. E. A. Kudryavtseva and A. T. Fomenko, Symmetry groups of nice Morse functions on surfaces, Dokl. Akad. Nauk 446 (2012), no. 6, 615-617.  MathSciNet CrossRef
  7. E. A. Kudryavtseva and A. T. Fomenko, Each finite group is a symmetry group of some map (an “Atom”-bifurcation), Moscow Univ. Math. Bull. 68 (2013), no. 3, 148-155.  MathSciNet CrossRef
  8. Sergey Maksymenko, Smooth shifts along trajectories of flows, Topology Appl. 130 (2003), no. 2, 183-204.  MathSciNet CrossRef
  9. Sergiy Maksymenko, Homotopy types of stabilizers and orbits of Morse functions on surfaces, Ann. Global Anal. Geom. 29 (2006), no. 3, 241-285.  MathSciNet CrossRef
  10. Sergiy Maksymenko, Connected components of partition preserving diffeomorphisms, Methods Funct. Anal. Topology 15 (2009), no. 3, 264-279.  MathSciNet
  11. Sergiy Maksymenko, Deformations of functions on surfaces by isotopic to the identity diffeomorphisms, 2013  arXiv:1311.3347
  12. A. A. Oshemkov, Morse functions on two-dimensional surfaces. Coding of singularities, Trudy Mat. Inst. Steklov. 205 (1994), no. Novye Rezult. v Teor. Topol. Klassif. Integr. Sistem, 131-140.  MathSciNet
  13. A. O. Prishlyak, Topological equivalence of smooth functions with isolated critical points on a closed surface, Topology Appl. 119 (2002), no. 3, 257-267.  MathSciNet CrossRef
  14. R. T. Seeley, Extension of $C^\infty $ functions defined in a half space, Proc. Amer. Math. Soc. 15 (1964), 625-626.  MathSciNet

All Issues